Florida, 2023Drought in Florida, May 1 to 2, 2023
May 1 to 2, 2023 · NWS MFL · 4 events in 4 counties and zones
Periods of rainfall, some heavy, which began in April, continued at the beginning of May. These rains helped to improve spring drought conditions across Southwest Florida.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of rainfall, some heavy, which began in April, continued at the beginning of May. These rains helped to improve spring drought conditions across Southwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 30, 7:20 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 30, 7:20 PM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
820 PM EDT Sun Apr 30 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 723 PM EDT Sun Apr 30 2023
A much quieter and drier evening across South Florida, as the tail
end of a (modified) cold front continues to progress across the
region. Cooler/drier air will overspread the CWFA, and thus PoPs
are extremely low through the next 24 hours and much of the
upcoming week. Breezy winds may continues along the coast, though
no need to extend the wind advisory. No other major changes at
this time.
&&
.SHORT TERM...
(Rest of today through Monday)
Issued at 1227 PM EDT Sun Apr 30 2023
As of 1 PM the last of the storms are pushing offshore as the
cold front is beginning to reach the east coast. Behind the front,
much drier air (as evidenced by satellite derived PWATs of around
0.75 inches over Central Florida) will filter into the area this
afternoon bringing an end to the extended period of active weather
we have observed the past week. Clouds will also erode from W-E
and expect a good amount of sun for the mid/late afternoon period. Winds
will remain breezy this afternoon and the wind advisory remains
in effect through 8PM, although it is certainly possible this can
be cancelled by mid-afternoon given latest trends. The drier
airmass will make for a more comfortable night tonight, with
overnight lows in the upper 50s/lower 60s in the Interior and
generally in the mid 60s near the coast.
Weak high pressure over the Gulf will maintain the generally dry
airmass for Monday, with mostly sunny skies and nil precipitation
chances expected for the first day of May. Although high
temperatures will remain in the mid to upper 80s, with dewpoints
mostly in the 50s (perhaps increasing a touch behind the
afternoon sea breeze) it will feel at least somewhat more
comfortable than the last several muggy days.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 245 PM EDT Sun Apr 30 2023
With the ridge of high pressure established aloft and a residual
abundance of dry air in the atmospheric column, the extended period
is a much needed respite from active weather across South Florida.
Subsidence, insolation, and light surface winds will result in warm
and dry conditions persisting throughout the upcoming work week.
This is further reinforced by a swath of dry boundary layer airmass
which is overspreading the Gulf of Mexico as it approaches South
Florida from the TX/Mexico region. Overall, sub-10% PoPs prevail
through much of the week. A gradual moisture return may become
realized towards the end of this week/upcoming weekend, and thus
slight chance PoPs may be realized towards the end of the long term
period.
Each afternoon temperatures will reach the low 90s across inland
locales with temperatures in the upper 80s along the coast. At
night, temperatures will reach the low to mid 60s across inland
areas with upper 60s along the Gulf coast and low 70s along the east
coast.
&&
.AVIATION...
(00Z TAFS)
Issued at 723 PM EDT Sun Apr 30 2023
VFR conditions prevail through the TAF cycle. Winds generally
WNW becmg NW around 05-10 kt. Atlantic sea-breeze may allow for a
SSE wind shift around 16-19Z tomorrow, then winds shift out of the
W/NW around 05 kt by tomorrow evening and through the overnight
hours.
&&
.MARINE...
Issued at 1227 PM EDT Sun Apr 30 2023
Hazardous marine conditions will continue on all waters through
this afternoon, with conditions then improving this evening and
tonight (although hazardous conditions may linger on the Atlantic
waters through early Monday morning). Generally benign marine
conditions are then expected to prevail through at least the
middle of the coming week.
&&
.BEACHES...
Issued at 1227 PM EDT Sun Apr 30 2023
The high risk for the Gulf coast beaches will linger through at
least Monday morning before decreasing Monday into Tuesday. An
elevated risk at the Palm Beaches and potential Broward county
will linger into the early part of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 67 86 67 89 / 0 0 0 0
West Kendall 64 88 64 91 / 0 0 0 0
Opa-Locka 66 87 67 90 / 0 0 0 0
Homestead 65 85 65 89 / 0 0 0 0
Fort Lauderdale 66 84 67 87 / 0 0 0 0
N Ft Lauderdale 66 84 67 88 / 0 0 0 0
Pembroke Pines 66 87 67 90 / 0 0 0 0
West Palm Beach 65 85 65 89 / 0 0 0 0
Boca Raton 65 85 66 89 / 0 0 0 0
Naples 69 84 69 85 / 0 0 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for FLZ063-066>075-168-
172>174.
High Rip Current Risk through Monday evening for FLZ069.
AM...Small Craft Advisory until 8 PM EDT this evening for AMZ610.
Small Craft Advisory until 2 AM EDT Monday for AMZ630-650-651.
Gale Warning until 8 PM EDT this evening for AMZ670-671.
Small Craft Advisory until 8 AM EDT Monday for AMZ670-671.
GM...Small Craft Advisory until 2 AM EDT Monday for GMZ656-657.
Small Craft Advisory until 8 AM EDT Monday for GMZ676.
&&
SHORT TERM...Carr
LONG TERM....SRB
AVIATION...SRBHazardous weather outlook, Apr 30, 3:05 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
405 PM EDT Sun Apr 30 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
012015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
405 PM EDT Sun Apr 30 2023
...High Risk of Rip Currents Gulf Coast Beaches...
...Wind Advisory Through This Evening...
...Hazardous Marine Conditions Through This Evening...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...Today and Tonight.
Rip currents: A high risk of rip currents is in effect for all
beaches of Collier county through this evening, while a moderate
risk continues over the east coast beaches.
Wind: A wind advisory is in effect for South Florida through this
evening, with frequent gusts 30-40mph possible.
Marine: Marine will remain hazardous today across all local waters.
A Small Craft Advisory is in effect through this evening for all
local waters, with a Gale Warning for outer Atlantic waters. Expect
seas 6-8 feet for Gulf waters and 5-7 feet across Atlantic waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No significant hazards are expected for the rest of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Coastal Collier County
- When
- May 1, 12:00 AM EST to May 2, 7:00 AM EST
- Where
- Coastal Collier County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Increasing rainfall which began in April, continued during the first part of the month across Southwest Florida. As a result, lingering dryness from the spring drought came to an end at the beginning of May as groundwater levels and soil moisture increased.
Drought, Inland Collier County
- When
- May 1, 12:00 AM EST to May 2, 7:00 AM EST
- Where
- Inland Collier County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Increasing rainfall which began in April, continued during the first part of the month across Southwest Florida. As a result, lingering dryness from the spring drought came to an end at the beginning of May as groundwater levels and soil moisture increased.
Drought, Glades
- When
- May 1, 12:00 AM EST to May 2, 7:00 AM EST
- Where
- Glades forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.957, -81.189 (the zone’s center; the record gives no point)
Increasing rainfall which began in April, continued during the first part of the month across Southwest Florida. As a result, lingering dryness from the spring drought came to an end at the beginning of May as groundwater levels and soil moisture increased.
Drought, Hendry
- When
- May 1, 12:00 AM EST to May 2, 7:00 AM EST
- Where
- Hendry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.554, -81.166 (the zone’s center; the record gives no point)
Increasing rainfall which began in April, continued during the first part of the month across Southwest Florida. As a result, lingering dryness from the spring drought came to an end at the beginning of May as groundwater levels and soil moisture increased.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104031, 1104032, 1104033, 1104034.